A summary of chronic illness
The Charlson comorbidity index was developed by Mary Charlson and colleagues in 1987 to predict the 10-year mortality of patients based on their other illnesses. It has become one of the most used ways to describe how sick a patient or a study population is, beyond the condition being treated.
How the score is built
Each condition carries a weight according to how strongly it predicted death in the original study:
| Points | Conditions |
|---|---|
| 1 | Heart attack, heart failure, peripheral vascular disease, stroke or TIA, dementia, chronic lung disease, connective tissue disease, peptic ulcer, mild liver disease, uncomplicated diabetes |
| 2 | Hemiplegia, moderate to severe kidney disease, diabetes with organ damage, localized solid tumor, leukemia, lymphoma |
| 3 | Moderate to severe liver disease |
| 6 | Metastatic solid tumor, AIDS |
The age-adjusted version, used here, adds 1 point per decade from age 50: 1 point at 50–59, 2 at 60–69, 3 at 70–79 and 4 at 80 or older. Diabetes, liver disease and tumors are entered once at their most severe level.
Estimated 10-year survival
The calculator applies the formula from the original publication:
10-year survival = 0.983^(e^(0.9 × score))
| Score | Estimated 10-year survival |
|---|---|
| 0 | 98% |
| 1 | 96% |
| 2 | 90% |
| 3 | 77% |
| 4 | 53% |
| 5 | 21% |
| 6 or more | 2% or less |
Worked example
A 65-year-old with uncomplicated diabetes and no other condition scores 2 points for age and 1 for diabetes, a total of 3. The estimated 10-year survival is about 77%, and the comorbidity burden is moderate.
How it is used
- Research: studies adjust for the Charlson index so that groups with different health levels can be compared fairly.
- Clinical planning: it helps judge whether a treatment or screening test is likely to benefit a patient over their expected lifetime, for example before cancer screening in older adults or before major surgery.
Limits
The survival figures come from a 1980s cohort and treatment has improved greatly since then, especially for HIV, which today has a much better outlook than its 6 points suggest. The index ignores the severity of most conditions and leaves out others, such as depression or frailty. Use it as a broad summary, not as an individual prognosis.
This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.